Friday, January 27, 2017

Despite Treatment Improvements, Patients Remain Concerned about Lipo

By: Brandon M. Macsata, CEO, ADAP Advocacy Association

In 2016, a lot of attention was devoted to raising awareness about lipodystrophy by the ADAP Advocacy Association — including blogs, webinars, and public comment. Whereas some advocates might see this effort as inconsequential, or even trivial considering the larger ongoing debate about access to care and treatment, it isn't either for the patients living with the condition. HIV-related lipodystrophy is very real, and its impact on the patients living with the condition shouldn't be discounted. In fact, raising awareness about lipodystrophy and treatment for the condition is consistent with our mission to improve access to care for persons living with HIV/AIDS.

HIV-related lipodystrophy can manifest itself as fat loss or fat buildup or both. It isn't uncommon for people living with HIV-infection to express concern about developing facial wasting, belly fat, lipomas, or the dreaded "buffalo hump" on the back of the neck.

Photo of man living with HIV-related lipodystrophy
Photo Source: Boston Globe

Lipodystrophy can also contribute to certain co-morbidities and health risks, such as too much fat gain in the abdominal cavity increasing the risk of heart attack and diabetes.[1] There are also psychological effects, such as depression, feeling socially isolated, and suffering from low self-esteem.[2]

According to the National Alliance of State & Territorial AIDS Directors' (NASTAD) 2016 National ADAP Monitoring Project Annual Report, approximately 50% of clients on the AIDS Drug Assistance Program (ADAP) are age 45 or older.[3] It is safe to assume that many of these ADAP clients are long term survivors, who probably were prescribed some of the older, more toxic antiretroviral medications. Many of these medication, in fact, have been attributed to HIV-related lipodystrophy.

"HIV long-term survivors are primarily impacted by lipodystrophy because it was a side effect of several of the earlier treatments," said Tez Anderson, founder Let’s Kick ASS. "Lipodystrophy is more than cosmetic. Exacerbated by body shape changes, such as facial wasting or the appearance of a distended stomach associated with excess visceral adipose tissue (VAT) is associated with a variety of health concerns, like diabetes and cardiovascular disease."

According to Anderson, lipodystrophy may increase the risk for comorbidities and may worsen a person’s quality of life and body self-image. "Too many HIV long-term survivors, lipodystrophy is like battle scars from decades of living with HIV. Talking to your doctor about it is important," he argued.

Robert Reed, who is 55 years old and HIV-positive for nearly half of his life, summarized how lipodystrophy impacted his life: "I was in very severe depression and refused to leave my house (unless for doctor's appointments) or go anywhere, until last year's ADAP Advocacy Association annual conference in Washington, DC. Lipodystrophy and the subsequent fear someone may say something about my weight led me to live in isolation for eight long years. Fortunately, I'm now on treatment for the condition."

People newly diagnosed with HIV-infection are also concerned about lipodystrophy, evidenced by a recent submission to TheBody.com's "Ask the Experts" forum:[4]
"Dear Dr. Pierone;
If someone started HAART today with one of the 5 recommended first line regimens, and he did everything else by the book ( stay fit, eat healthy, keep his total cholesterol, HDL, LDL, triglycerides and glucose levels within normal limits), what would be the likelihood (in a rough percentage figure, if possible) that he would develop lipodystrophy after 15-20 years on therapy?
Looking forward to your answer. Thanks a lot for you input, John"
The exact cause of lipodystrophy is unknown. It is estimated that between 10-30% of patients will develop the condition. For years, there's been a common misconception that this condition is just a physical cosmetic issue that is a side effect of earlier HIV treatments — something that must be accepted as a reality of now living longer with HIV-infection. Recent research dispels that myth so that even with newer antiretroviral medications this condition continues to exist. Thus, we will continue our advocacy efforts in 2017 on HIV-related lipodystrophy.

Read our related blogs on this topic:



__________
[1] National Institutes of Health (NIH); AIDSinfo.gov; "Side Effects of HIV Medicines"; 2016.
[2] POZ Magazine; "Changes to Your Face and Body (Lipodystrophy & Wasting)"; February 14, 2016.
[3] National Alliance of State & Territorial AIDS Directors (NASTAD); "2016 National ADAP Monitoring Project Annual Report"; 2016; page 19.
[4] TheBody.com; Ask The Experts; "Current Regimens and Lipo"; October16, 2016.

1 comment:

Mark said...

Very good article. Lipodystrophy can be very stigmatizing, and prcedures to correct it should be seen the same way other procedures to correct pathological disfigurement are seen: as one method of restoring health.